Thunderstorm Wind, Saline
- When
- December 25, 2:25 PM CST
- Where
- Saline County, Friend
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 40.650, -97.280
An intense cyclone moved through the central and northern Plains on Christmas. This brought unusual weather to eastern Nebraska for late December.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An intense cyclone moved through the central and northern Plains on Christmas. This brought unusual weather to eastern Nebraska for late December. Strong southerly winds ahead of the system brought unseasonably warm and moist air northward into the region allowing for non-severe thunderstorms to cross the area early in the day on Christmas. By afternoon, a strong front swept across eastern Nebraska bring a line of strong thunderstorms. A couple of the thunderstorms were strong enough to produce isolated severe weather with damaging winds. After the passage of the thunderstorms and as the low pressure moved into South Dakota a strong cold front swept through the area with very strong damaging non-thunderstorm winds across northeast Nebraska. This brought widespread tree and power line damage, as well as some minor structural damage to the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 25, 1:58 PM CST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 158 PM CST Sun Dec 25 2016 .SHORT TERM...(tonight through Wednesday) Issued at 156 PM CST Sun Dec 25 2016 88D mosaic this afternoon showing a fast moving narrow line of convection approaching the wrn CWA. Strong llvl moisture advection was providing an ample source with PWS values around an inch just ahead of the line of storms. So far..severe reports have been modest and concentrated over central KS with wind gusts the primary hazard. GID 88D vel products have hinted at a few possible quick spin-ups along the shear zone...but so far nothing reported. Will definitely have to watch for this as the line migrates across the CWA. At any rate...HRRR/RAP13 are in very good agreement thunderstorm activity should be clearing the ern CWA early this evening with cloud cover dissipating toward midnight. On Monday...pressure gradient is progged to remain tight as deep deep surface low...currently centered over nern CO...quickly lifts into the wrn Great Lakes region. Thus...expect relatively stout winds to persist pretty much through the day...particularly over the nrn CWA. Otherwise...dry conditions expected through the rest of the fcst pd. .LONG TERM...(Wednesday night through Sunday) Issued at 156 PM CST Sun Dec 25 2016 The GFS and ECM are in good agreement no active weather is on tap thru the ext pds. And with near zonal large scale flow prevailing aloft...chance for any significant cold air intrusions into the lower 48 are slim at best. This will allow for above normal temps heading into next weekend with highs generally int the upper 30s/low 40s and overnight lows in the mid 20s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1133 AM CST Sun Dec 25 2016 Widespread IFR to LIFR cigs/vsbys will continue through the afternoon across all of eastern Nebraska as gusty southeast winds 20 to 30kt pump low level moisture into the area. Occasional showers and a few thunderstorms will also develop through the afternoon, and move north-northeast near 50kt. Thus storms will only affect TAF sites for a short period of time before moving off. However a line of thunderstorms is expected to swing through eastern Nebraska between 20Z and 00Z, with a good chance for storms at TAF sites for a few hours. Behind this line, improving conditions to VFR are forecast by the 03Z to 06Z timeframe. Low level wind shear will also continue as southeast winds near 55kt at FL020 will gradually turn southwesterly this evening. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...DEE LONG TERM...DEE AVIATION...Dergan
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1133 AM CST SUN DEC 25 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-260745- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1133 AM CST SUN DEC 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND SCATTERED THUNDERSTORMS SHOULD OCCUR ACROSS THE OUTLOOK AREA TODAY. SURFACE WINDS WILL BE INCREASING...INTO THE 25 TO 35 MPH RANGE. SOME STORMS MAY PRODUCE OUTFLOW WINDS...WHICH COULD CAUSE STRONGER WINDS TO MIX DOWN FROM ALOFT. GUSTS OF AROUND 50 MPH OR MORE ARE POSSIBLE. WITH THE GROUND MOSTLY FROZEN...MUCH OF THE RAIN THAT OCCURS WILL RUN OFF INTO CREEKS AND RIVERS. RAPID RUNOFF COULD CAUSE RISING STREAM LEVELS. THIS COULD BREAK UP ICE COVER AND CAUSE POTENTIAL ICE JAMS. GUSTY WESTERLY WINDS ARE EXPECTED THIS EVENING AND TONIGHT. WINDS COULD GUST OVER 40 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE URGED TO REPORT ANY WINDS THAT MAY PRODUCE DAMAGE OR ANY FLOODING THAT DEVELOPS.
Special Weather Statement
National Weather Service OMAHA/VALLEY NEBRASKA
206 PM CST SUN DEC 25 2016
NEZ050-051-065-066-078-088-252045-
Jefferson NE-Seward NE-Saunders NE-Saline NE-Lancaster NE-Butler NE-
206 PM CST SUN DEC 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTLER...SEWARD...
SALINE...NORTHWESTERN JEFFERSON...SOUTHWESTERN SAUNDERS AND
NORTHWESTERN LANCASTER COUNTIES UNTIL 245 PM CST...
At 205 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairmont to 3 miles northeast of Ohiowa to
near Alexandria. Movement was northeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Seward, Crete, Milford, Friend, Utica, Dorchester, Beaver Crossing,
Staplehurst, Western, Garland, Pleasant Dale, Dwight, Bee, Ulysses,
Daykin, Goehner, Cordova, Tobias, Tamora and Blue River State
Recreation Area.
This includes the following highways...
HIGHWAY 92 IN NEBRASKA between MILE MARKERs 423 and 425.
INTERSTATE 80 IN NEBRASKA between MILE MARKERs 366 and 388.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4022 9735 4025 9737 4093 9737 4124 9707
4104 9690 4054 9691
TIME...MOT...LOC 2005Z 213DEG 53KT 4064 9756 4045 9742 4025 9736
DERGANThe Grand Island radar (KUEX), 105 km away, was scanning. The volume nearest the first event began at 20:26 UTC.
10 high wind, 5 thunderstorm wind. Local standard time, as filed.
A storm survey indicated that large tree branches were downed at a farmstead at this location, as well as some siding was removed from the home.
A storm survey observed power poles snapped in this area and center pivot irrigation system overturned.
Damage was observed at the Meyer Ford dealership in the city of Seward. At this location several 5th wheel trailers were flipped and some fencing was blown down.
A wood shed was destroyed at a farmstead.
Wind gusts were estimated up to 80 mph 10 miles north of Columbus. Near the city of Columbus, wind gusts were measured at 59 mph at the Loup Power Plant, 62 mph 1 mile northeast of Columbus, and 68 mph 1 mile west of Columbus. The emergency manager reported trees and power line damage throughout the county.
Widespread damaging winds were observed in Butler County during the evening. Winds gusts to near 60 mph and left many tree limbs and powerlines downed.
Damaging winds were observed throughout the county. Wind gusts were measured at Norfolk of 70 mph. The damaging winds lasted for over one and a half hours. Damage included some uprooting of trees, large limbs down, power lines downed, and some minor building damage.
Widespread strong winds up to 70 mph were observed across Stanton County. The public reported that a shed had blown down 4 miles north of the town of Pilger.
Widespread strong winds of 60 mph or greater were observed over the county. An off duty National Weather Service employee observed tree damage in the city of Wisner from the winds.
Widespread damaging winds were observed throughout the county. Winds were measured just outside the county of 73 mph. Within Knox County trees were powerlines were reported downed.
Widespread damaging winds were observed throughout the county. Winds were measured just outside the county of 73 mph at Yankton, South Dakota. Within Cedar County trees were powerlines were reported downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663763, 663766, 663767, 663764, 663765, 663768, 663769, 663775, 663770, 663776, 663772, 664001, 663771, 663773, 663774.